Carleman Estimates with Second Large Parameter for Second Order Operators

  • Victor Isakov
  • Nanhee Kim
Part of the International Mathematical Series book series (IMAT, volume 10)

We prove Carleman type estimates with two large parameters for general linear partial differential operators of second order. Using the second large parameter, from results for scalar equations we derive Carleman estimates for dynamical Lamé system with residual stress. These estimates are used to prove the Hölder and Lipschitz stability for the continuation of solutions under pseudoconvexity assumptions. So, the first uniqueness and stability of the continuation results are established for an important anisotropic system of elasticity without the assumption that this anisotropic system is close to an isotropic system.


Residual Stress Cauchy Problem Elasticity System Large Parameter Carleman Estimate 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Albano, P., Tataru, D.: Carleman estimates and boundary observability for a coupled parabolic-hyperbolic system. Electr. J. Differ. Equ. 2000, 1–15 (2000)MathSciNetGoogle Scholar
  2. 2.
    Duvaut, G., Lions, J.L.: Inequalities in Mechanics and Physics. Springer-Verlag (1976)Google Scholar
  3. 3.
    Eller, M.: Carleman estimates with a second large parameter. J. Math. Anal. Appl.249, 491–514 (2000)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Eller, M., Isakov, V.: Carleman estimates with two large parameters and applications. Contemp. Math.268, 117–137 (2000)MathSciNetGoogle Scholar
  5. 5.
    Eller, M., Isakov, V., Nakamura, G., Tataru, D.: Uniqueness and stability in the Cauchy problem for the Maxwell's and elasticity systems. Stud. Appl. Math.31, 329–349 (2002)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Hörmander, L.: Linear Partial Differential Operators. Springer-Verlag (1963)Google Scholar
  7. 7.
    Imanuvilov, O., Isakov, V., Yamamoto, M.: An inverse problem for the dynamical Lamé system with two sets of boundary data. Commun. Pure Appl. Math.56, 1–17 (2003)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Isakov, V.: A Nonhyperbolic Cauchy Problem for ◻b, ◻cand its Applications to Elasticity Theory. Commun. Pure Appl. Math.39, 747–769 (1986)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Isakov, V.: On the uniqueness of the continuation for a thermoelasticity system. SIAM J. Math. Anal.33, 509–522 (2001)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Isakov, V.: Inverse Problems for Partial Differential Equations. Springer-Verlag, New York (2005)Google Scholar
  11. 11.
    Isakov, V., Nakamura, G., Wang, J.-N.: Uniqueness and stability in the Cauchy problem for the elasticity system with residual stress. Contemp. Math.333, 99–113 (2003)MathSciNetGoogle Scholar
  12. 12.
    Isakov, V., Wang, J.-N., Yamamoto, M.: Uniqueness and stability of determining the residual stress by one measurement. Commun. Parital Differ. Equ.23, 833–848 (2007)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Isakov, V., Wang, J.-N., Yamamoto, M.: An inverse problem for a dynamical Lamé system with residual stress. SIAM J. Math. Anal.39, 1328–1343 (2007)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Khaidarov, A.: Carleman estimates and inverse problems for second order hyperbolic equations. Math. USSR Sb.58, 267–277 (1987)CrossRefGoogle Scholar
  15. 15.
    Lasiecka, I., Triggiani, R., Yao, P.F.: Inverse/observability estimates for second order hyperbolic equations with variable coefficients. J. Math. Anal. Appl.235, 13–57 (2000)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Man, C.-S.: Hartig's law and linear elasticity with initial stress. Inverse Problems14, 313–320 (1998)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Rachelle, L.: Uniqueness in Inverse Problems for Elastic Media with Residual Stress. Commun. Parital Differ. Equ.28, 1787–1806 (2003)CrossRefGoogle Scholar
  18. 18.
    Romanov, V.: Carleman estimates for second-order hyperbolic equations. Sib. Math. J.47, 135–151 (2006)CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

There are no affiliations available

Personalised recommendations